Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Cheyenne, WY

June 4, 2022Goshen County, Niobrara County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 4, 2022, 8:16 PM MDT for Goshen County, Niobrara County, Platte County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2022, 8:16 PM MDT (02:16 UTC)
Expired
Jun 4, 2022, 9:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS55 KCYS 050216
SVRCYS
WYC015-027-031-050300-
/O.NEW.KCYS.SV.W.0021.220605T0216Z-220605T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
816 PM MDT Sat Jun 4 2022

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southern Niobrara County in east central Wyoming...
  Northwestern Goshen County in southeastern Wyoming...
  Northeastern Platte County in southeastern Wyoming...

* Until 900 PM MDT.

* At 816 PM MDT, severe thunderstorms were located along a line
  extending from near Keeline to 12 miles southwest of Manville to 7
  miles east of Two Moon Campground, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lusk, Manville, Prairie Center, Keeline, Rawhide Buttes and Jay Em.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4299 10431 4265 10416 4235 10422 4247 10488
      4283 10489
TIME...MOT...LOC 0216Z 269DEG 25KT 4280 10485 4265 10479 4250 10481 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer
3 follow-up statements
256 
WWUS55 KCYS 050233
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
833 PM MDT Sat Jun 4 2022

WYC015-027-031-050300-
/O.CON.KCYS.SV.W.0021.000000T0000Z-220605T0300Z/
Niobrara WY-Goshen WY-Platte WY-
833 PM MDT Sat Jun 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHERN NIOBRARA...NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE
COUNTIES...

At 833 PM MDT, severe thunderstorms were located along a line
extending from near Manville to 10 miles southwest of Rawhide Buttes,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lusk, Manville, Prairie Center, Keeline, Rawhide Buttes and Jay Em. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4293 10429 4265 10416 4235 10422 4247 10488
      4276 10479
TIME...MOT...LOC 0233Z 271DEG 20KT 4273 10464 4251 10468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer
756 
WWUS55 KCYS 050248
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
848 PM MDT Sat Jun 4 2022

WYC031-050257-
/O.CAN.KCYS.SV.W.0021.000000T0000Z-220605T0300Z/
Platte WY-
848 PM MDT Sat Jun 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLATTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4282 10425 4265 10416 4238 10422 4251 10465
      4274 10464
TIME...MOT...LOC 0247Z 268DEG 21KT 4262 10452 

$$

WYC015-027-050300-
/O.CON.KCYS.SV.W.0021.000000T0000Z-220605T0300Z/
Niobrara WY-Goshen WY-
848 PM MDT Sat Jun 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTH CENTRAL NIOBRARA AND NORTHWESTERN GOSHEN COUNTIES...

At 847 PM MDT, a severe thunderstorm was located near Rawhide Buttes,
or 10 miles south of Lusk, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lusk, Prairie Center, Rawhide Buttes and Jay Em. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4282 10425 4265 10416 4238 10422 4251 10465
      4274 10464
TIME...MOT...LOC 0247Z 268DEG 21KT 4262 10452 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hammer
184 
WWUS55 KCYS 050256
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
856 PM MDT Sat Jun 4 2022

WYC015-027-050306-
/O.EXP.KCYS.SV.W.0021.000000T0000Z-220605T0300Z/
Niobrara WY-Goshen WY-
856 PM MDT Sat Jun 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NIOBRARA AND
NORTHWESTERN GOSHEN COUNTIES WILL EXPIRE AT 900 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4282 10425 4265 10416 4238 10422 4251 10465
      4274 10464
TIME...MOT...LOC 0256Z 269DEG 25KT 4262 10444 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:25 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 5:25 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Sat Jun 4 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 300 PM MDT Sat Jun 4 2022

Overall, no major changes to the short term forecast with an upper
level low remaining nearly stationary across Ontario, and as a
result, zonal flow dominating the upper levels with several short
wave disturbances propagating within the flow. Current radar imagery
has picked up on a few cells which developed along a boundary
digging southeastward into northeastern Colorado across the Nebraska
Panhandle, with some gusty winds possible within these cells and
some hail potentials. CAMs have been performing well today,
picking up where the initial cells have developed and hugging the
Nebraska/Colorado line. With that being said, a marginal risk for
severe thunderstorms is possible for areas east of I-25, with
better values across the northern areas of the Nebraska Panhandle.
Dewpoints across the Panhandle have been a bit more favorable
with upper 50s reported just north of Alliance, and low 40s and
even mid-30s in southeastern Wyoming. Forecast soundings are also
hinting at better convective development across the Panhandle
with better MUCAPE values sitting just north of 2200 J/kg,
700-500mb lapse rate around 8.1C/km, and the SHIP parameter at
1.3. Main difficulties will remain with shear values looking much
better in earlier runs, which is evident in the latest progression
of cell development. Latest HiRes model runs have convection
continue to push eastward before moving out of the CWA in the
evening hours. Looking into tomorrow, the convective outlook
pushes the majority of impactful systems further eastward into
Central Nebraska, with the axis of better instability and shear
into west/central Nebraska. Similar timing for storms tomorrow
with a line of thunderstorms pushing eastwards across the CWA by
the late afternoon and into the Nebraska Panhandle in the
nighttime hours. Forecast soundings are indicating a nice inverted
V, dry air up to 3km, and decent DCAPEs on the north side of 600
J/kg, pushing more of a wind event with the line of storms across
the region. Confidence is low at this time with the last few days
showing similar forecast soundings and the elevated winds never
truly mixing downward to the surface.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM MDT Sat Jun 4 2022

Surface boundary remains along the Laramie Range eastern slopes
for Monday with northeast upslope flow east of the boundary and
westerly winds west. Should be enough instability to produce
scattered afternoon thunderstorms Monday afternoon. MU CAPE
between 800 and 1000 J/KG with LIs -4 to -6C. Will need to watch
for better instability as we draw closer to Monday. SPC does have
a Marginal Risk outlined for the Panhandle Monday with a slight
Risk area to our south.

Boundary shifts east into western Nebraska Tuesday with bulk of
convection in North Plattes area. We do have an upper clipper
system moving into north central Wyoming Tuesday afternoon...so
this boundary may be pulled back to the west a little more.

Boundary stays pretty close to our eastern CWA through the rest of
the week for daily chances for showers and thunderstorm chances
across our eastern zones. Upper ridge axis does move overhead
towards the end of the week. This would make me think that the
frontal boundary may shift further east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 522 PM MDT Sat Jun 4 2022

VFR. Thunderstorms in the vicinity at Cheyenne and Sidney until
02Z. Wind gusts to 25 knots at Wyoming terminals until 03Z, then
to 30 knots at Wyoming terminals, Alliance and Scottsbluff after
15Z Sunday.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jun 4 2022

Widely scattered afternoon and evening thunderstorms are forecast
through early next week. Ongoing green-up and wetting rain chances,
fire weather concerns will remain minimal. Gusty/erratic winds and
lightning will be the main hazards, with small hail possible in the
vicinity of the stronger thunderstorms. Daily temperatures will
average near to slightly above normal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MRD
LONG TERM...GCC
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 4, 5:41 AM MDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
541 AM MDT Sat Jun 4 2022

WYZ101>119-051145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
541 AM MDT Sat Jun 4 2022

This hazardous weather outlook is for east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and evening thunderstorms are expected.
The threat for severe weather is low, however small hail and brief
wind gusts to 50 mph will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered afternoon and evening thunderstorms are
expected Sunday through Tuesday. The threat for severe thunderstorms
is low, however small hail and brief wind gusts to 50 mph will be
possible with the stronger storms.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-051145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
541 AM MDT Sat Jun 4 2022

This hazardous weather outlook is for the western Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and evening thunderstorms are expected.
There is a marginal risk for strong to severe thunderstorms
producing hail up to one inch in diameter and wind gusts 60 mph or
higher.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered afternoon and evening thunderstorms are
expected Sunday through Tuesday. The risk for severe thunderstorms
is marginal Sunday and Monday with hail up to one inch in diameter
and wind gusts 60 mph or higher possible.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 4, 5:28 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
528 PM MDT Sat Jun 4 2022

WYZ117-118-050000-
Central Laramie County WY-South Laramie Range Foothills WY-
528 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of north central
Laramie County through 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Whitaker, or 26 miles north of Cheyenne, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Laramie County.

This includes Interstate 25 in Wyoming between mile markers 33 and
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 10498 4163 10489 4154 10458 4137 10470
TIME...MOT...LOC 2328Z 290DEG 22KT 4152 10485

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jun 4, 5:51 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
551 PM MDT Sat Jun 4 2022

WYZ107-117-118-050015-
East Platte County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
551 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of southwestern Goshen,
north central Laramie and southeastern Platte Counties through 615 PM
MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Chugwater, or 29 miles south of Wheatland, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 36 and
51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 10502 4178 10466 4164 10465 4149 10465
      4149 10494
TIME...MOT...LOC 2351Z 256DEG 14KT 4163 10488

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jun 4, 6:07 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
607 PM MDT Sat Jun 4 2022

NEZ020-021-054-055-050045-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
607 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northwestern
Cheyenne, northeastern Kimball, southwestern Morrill and southeastern
Banner Counties through 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Redington, or 19 miles northeast of Kimball,
moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 10351 4154 10356 4162 10326 4137 10314
TIME...MOT...LOC 0007Z 250DEG 12KT 4148 10347

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hammer
Special weather statement, Jun 4, 7:17 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
717 PM MDT Sat Jun 4 2022

WYZ106-107-050145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
717 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of southern Platte
County through 745 PM MDT...

At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bordeaux, or 13 miles south of Wheatland, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slater and Bordeaux.

This includes Interstate 25 in Wyoming between mile markers 59 and
74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 10503 4187 10514 4208 10480 4204 10467
      4183 10467
TIME...MOT...LOC 0117Z 238DEG 16KT 4186 10501

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:17 PM MDTSpecial Weather StatementCYSPlatte28 min
Jun 4, 7:44 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte46 min
Jun 4, 8:59 PM MDTSpecial Weather StatementCYSGoshen46 min
Jun 4, 9:38 PM MDTSpecial Weather StatementCYSNiobrara52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.